Iowa, 2016Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016
July 5 to 6, 2016 · NWS DMX · 20 events in 11 counties and zones
Through the day of the 5th, a warm front lifted through the region increasing temperatures and dew points, priming conditions for an impending cold front. That evening, as the low pressure center lifted into southern Minnesota, the trailing cold front entered the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $217,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through the day of the 5th, a warm front lifted through the region increasing temperatures and dew points, priming conditions for an impending cold front. That evening, as the low pressure center lifted into southern Minnesota, the trailing cold front entered the state. It initiated storms across northeast Iowa that remained sub-severe while in the Des Moines WFO service area, as well as a series of storms in eastern Nebraska that eventually made their way across central Iowa. Those storms primarily produced damaging winds and severe wind gusts along with periods of heavy rainfall. After the initial cluster of storms moved through and weakened overnight, new development along the sagging cold front produced a morning round of damaging winds and heavy rainfall across southern and southeast Iowa. Lastly, during the afternoon, conditions were primed for possible funnel cloud/landspout development, and was seen in Tama County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 5:53 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 5:53 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
653 PM CDT Tue Jul 5 2016
.SHORT TERM.../Tonight/
Issued at 351 PM CDT Tue Jul 5 2016
Focus for tonight will be on thunderstorm chances and severe
weather chances this evening into the overnight hours. Large
elongated area of low pressure situated to the west/northwest
across central NE/SD/MN. A large amount of instability in place
across the area, however low level lapse rates weak with large cap
in place initially. Dewpoints have risen even higher across the
state with some sites around 80 degrees, with the high surface
moisture expected to continue to pool ahead of the storms this
evening. A few light elevated showers/storms have tried to pop
this afternoon, but cap is just too strong.
Expect majority of activity later this evening. A cluster of
storms has already developed across WC MN and another large
storm across central SD. These storms continue to develop on the
warm front, with further development expected later further SW
along the sfc trough axis into NE. The storms in SD/NE are
expected to connect and grow into a large MCS to move through the
CWA this evening/tonight. Shear is decent, but not excessive and
should sustain the severe threat especially along and north of HWY
20 where deep layer shear greater than 30kts. LLJ to become
oriented into northern/central IA with additional development
possible south and west of the main complex.
PWATS currently around 1.7 inches and are expected to increase to
around 2.0 inches late tonight as moisture transport becomes
oriented directly into the state. The activity is expected to be
progressive to the southeast, therefore the flash flood threat
does appear to be limited. However some brief locally heavy rain
is possible with the large amount of moisture available.
.LONG TERM.../Wednesday through Tuesday/
Issued at 351 PM CDT Tue Jul 5 2016
Main forecast concern remained focused on convective potential
Wednesday night and again Thursday into Thursday evening. Leaned
toward the ECMWF for much of the forecast package as it continues
to be consistent from run-to-run late this week and into the
weekend.
Wednesday into Thursday...Lingering pops across the south to
southeast Wednesday morning with a diminishing MCS in this location.
A break in the thunderstorm chances during the afternoon into the
evening Wednesday before the next overnight convection develops by
around 03z Thursday. ECMWF is slightly slower with the shortwave
and has the strong forcing for ascent between 06-12z Thursday,
while the GFS is roughly 3 hours sooner. Delayed onset of likely
pops Wednesday night until after 06z Thursday, and could possibly
go dry over at least the southeast during the evening tomorrow
night. Again, northern Iowa looks to see the bulk of the
precipitation in the location of the best moisture convergence.
Main threat will be heavy rain with warm layer clouds depths
around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid-
level lapse rates. Severe threat remains minimal as the low level
shear remains weak, even though deep layer shear looks viable for
updraft sustainability. Plus with decent amount CAPE developing
Wednesday, cannot rule out some elevated hail producers over
western to northern portions of the forecast area.
A potent 500mb trough and associated front will move across the
state beginning late in the afternoon Thursday over the northwest
and then pushes east-southeast Thursday evening. ECMWF is slightly
further south with the QPF bullseye and the strongest forcing, but
the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort
max and deepening low pressure throughout the day Thursday with
potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in
the 20-30 knot range, and a good amount of instability building
ahead of the trough Thursday. Good veering in the forecast
soundings Thursday afternoon into the evening with sickle-shape
hodographs by 00z Friday per BUFR soundings at DSM to MCW. All
modes of severe weather look possible and the Slight Risk has a
good potential for an upgrade during future forecast updates.
Thus, Thursday is shaping up to be one of the better widespread
severe potentials that central Iowa has seen this convective
season.
Friday through Monday...leaned toward a drier forecast during this
time frame with the ECMWF keeping the surface high pressure in
control of the weather pattern.
&&
.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 651 PM CDT Tue Jul 5 2016
VFR conditions are expected through the TAF period with the
exception of periods late this evening and overnight as showers
and thunderstorms progress south and east through primarily
northern Iowa. Isolated storms may persist across southeast
portions of Iowa into the day tomorrow.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Adair-Adams-
Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Madison-Polk-Ringgold-
Taylor-Union-Warren.
&&
SHORT TERM...Beerends
LONG TERM...Podrazik
AVIATION...Skow
Hazardous weather outlook, Jul 5, 7:20 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT TUE JUL 5 2016
IAZ004>007-015>017-025>028-070130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
820 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE
WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE
HAIL AND HEAVY RAIN A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.
OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING
THROUGH THURSDAY NIGHT.
IAZ023-024-033>039-044>050-057>062-075-070130-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA-
820 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF
SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.
OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING
THROUGH THURSDAY NIGHT.
IAZ070>074-081>086-092>097-070130-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
820 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT
ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN.
OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT
AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM
THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE
COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH
THURSDAY NIGHT.
Event by event
17 thunderstorm wind, 1 lightning, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- July 5, 9:55 PM CST
- Where
- Crawford County, Schleswig
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.170, -95.430
Crawford County dispatch reported power lines down. Time radar estimated.
Thunderstorm Wind, Crawford
- When
- July 5, 10:01 PM CST
- Where
- Crawford County, 0.51 mi E of Dow City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.930, -95.490
Dow City Fire Chief reported several power lines down across town.
Thunderstorm Wind, Crawford
- When
- July 5, 10:07 PM CST
- Where
- Crawford County, Denison
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Tree damage reported at the Denison Airport along with pea sized hail. Wind speed estimated.
Thunderstorm Wind, Sac
- When
- July 5, 10:24 PM CST
- Where
- Sac County, 0.69 mi S of Lake View
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 42.310, -95.050
Public reported trees down all around town. Estimated 60-70 mph winds in the storm. Report came via social media and time radar estimated.
Thunderstorm Wind, Carroll
- When
- July 5, 10:31 PM CST
- Where
- Carroll County, 0.51 mi E of Carroll
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -94.870
Sheriff reported half of the city of Carroll without power and numerous crews out clearing up to a foot diameter trees from roads in town along with power lines.
Thunderstorm Wind, Carroll
- When
- July 5, 10:32 PM CST
- Where
- Carroll County, 0.69 mi N of Arcadia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -95.050
Trained spotter reported 65 mph wind gusts along with quarter sized hail.
Thunderstorm Wind, Carroll
- When
- July 5, 10:35 PM CST
- Where
- Carroll County, 0.51 mi W of Carroll Neu Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.050, -94.790
Carroll Municipal Airport AWOS recorded 50 kt wind gust.
Thunderstorm Wind, Calhoun
- When
- July 5, 10:40 PM CST
- Where
- Calhoun County, Lake City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.270, -94.730
Home weather station recorded 62 mph wind gust.
Thunderstorm Wind, Carroll
- When
- July 5, 10:43 PM CST
- Where
- Carroll County, 0.86 mi NW of Carroll Neu Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.060, -94.790
Carroll Municipal Airport AWOS recorded 69 mph wind gust.
Thunderstorm Wind, Carroll
- When
- July 5, 10:50 PM CST
- Where
- Carroll County, 1.24 mi NW of Carroll
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.080, -94.900
Iowa DOT RWIS station recorded a 59 mph wind gust.
Thunderstorm Wind, Calhoun
- When
- July 5, 10:51 PM CST
- Where
- Calhoun County, 3.28 mi SE of Jolley
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.450, -94.670
Iowa DOT RWIS station recorded a 58 mph wind gust.
Thunderstorm Wind, Boone
- When
- July 5, 11:15 PM CST
- Where
- Boone County, 0.69 mi N of Ogden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.040, -94.030
Emergency Manager reported 2 to 4 inch tree branches down, mainly on the north side of town. Time radar estimated.
Thunderstorm Wind, Hamilton
- When
- July 5, 11:39 PM CST
- Where
- Hamilton County, 3.29 mi NE of Stanhope
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -93.750
Law Enforcement reported large tree branches down.
Thunderstorm Wind, Story
- When
- July 5, 11:45 PM CST
- Where
- Story County, 0.86 mi NE of Story City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -93.590
Emergency Manager reported a few 3 to 4 inch tree branches down. Report relayed from Law Enforcement.
Thunderstorm Wind, Hardin
- When
- July 6, 12:11 AM CST
- Where
- Hardin County, 0.69 mi S of Lawn Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.290, -93.170
Hardin County Sheriff reported 1 inch diameter hail and 60 mph wind gusts while driving through New Providence.
Lightning, Polk
- When
- July 6, 12:45 AM CST
- Where
- Polk County, 2.76 mi N of Farrar
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.840, -93.530
Fire department reported that a lightning strike caused a fire.
Heavy Rain, Wapello
- When
- July 6, 7:00 AM CST to 8:38 AM CST
- Where
- Wapello County, 2.09 mi NE of Agency
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -92.340
Trained spotter reported heavy rainfall of 1.10 inches since 8 am.
Thunderstorm Wind, Wapello
- When
- July 6, 7:48 AM CST
- Where
- Wapello County, 1.48 mi NNE of Blakesburg Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -92.570
Trained spotter reported numerous branches down and an oak tree on a car. Delayed report and time radar estimated.
Thunderstorm Wind, Wapello
- When
- July 6, 7:56 AM CST
- Where
- Wapello County, 1.04 mi W of Ottumwa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -92.420
Law Enforcement reported power lines down in town.
Funnel Cloud, Tama
- When
- July 6, 3:45 PM CST
- Where
- Tama County, 2.91 mi ENE of Garwin
- Reported by
- Social Media
- Coordinates
- 42.120, -92.630
Public reported funnel cloud, photographed about half way to the ground. Delayed report and location estimated by boundary location on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
- Drought in Mississippi, July 5 to 31, 2016$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641172, 641173, 641200, 641210, 641211, 641213, 641214, 641215, 641216, 641217, 641218, 641219, 641220, 641222, 641224, 641225, 641228, 641226, 641227, 641229.